CSN Login
Members Online: 14

Arimidex vs. tamoxifen

Minka's picture
Minka
Posts: 29
Joined: Jun 2011

Hi all. I posted about a week ago the concerns about quality of life on Arimidex. I went to my oncologist today and he took me off of it stating that he's had 'a lot of complaints about the side effects being worse than the disease itself'. He's put me on Tamoxifen starting today. Can anyone tell me their experiences with this drug? The Arimidex was awful. I hurt all the time, was exhausted to the point of being sick to my stomach, had difficulty walking, pain in joints, muscles, etc. I really want to be able to be a better 'me' as I'm working full time again and the Arimidex was interfering with my ability to function. Will Tamoxifen be better??
Thanks in advance for your support and info..
Minka

SIROD's picture
SIROD
Posts: 2121
Joined: Jun 2010

Hi Megan,

Tamoxifen is an older drug and the long term side effects are better known. I have used Tamoxifen, Arimidex, Faslodex and Femara.

The side effects I had on Tamoxifen are very different than those of Arimidex and Femara (aromatase inhibitors). They are not going to give you Faslodex so we skip that one. AI as Arimidex and Femara are called have the bone & joint pains, along with vaginal dryness, possibility of fractures among the common ones. Tamoxifen has hot flashes (I learned to put up with them), loss of libido, endometrium thickening (lining of the uterus) which can lead to cancer in that part. Over my 14 years online, I have only read about a handful of women who did develop cancer in the lining. Sometimes, you will have bleeding and an endometrium biopsy will be needed.

The drug isn't as painful as AI's. I hope this helps. Try it out, the side effects are different in each of us. Try to give yourself the best shot at remaining cancer free. I have worked through all 17 years.

Best wishes,

Doris

Nana C.
Posts: 100
Joined: Jul 2011

I had some side effects for Tamoxifin, so after my hysterectomy My onc switched me to Arimidex. I took it for one month and went running back to Tamoxifin! Even though I had some painful joints on Tam, it was nothing compared to Arimidex! I felt like I was taking posion! I have a friend that takes Arimidex with no side effects, so it does depend on the person. Everyone is different, but for me I felt just like you do. There were days I didn't want to get of the couch! That is not me, I worked through Chemo and Readiation. Good luck to you, i hope you find the right answer for you!

Nana

Minka's picture
Minka
Posts: 29
Joined: Jun 2011

I'm already feeling better!! I found out also that coffee actually helps with the soreness...seems a mild stimulant has positive effect. Anyway, I'm not as sore, walking somewhat upright again, thinking is improving. I had hot flashes...or radiated heat is more like it..on Arimidex, so a 'good old fashioned hot flash' would be welcomed. I'll watch out for the endometrial stuff as I had severe endometriosis most of my life. Thank you ALL for your input!!! You don't know how much knowing I'm not 'nuts' helps.

lleszczewski
Posts: 4
Joined: Jan 2012

Thank you for your comments on Arimdex. I started taking this med on December 1 and I have had trouble with my feet and legs hurting since then. I was thinking that it was because I was still recovering from chemo. My last chemo was Nov. 2, 2011. I am trying to exercise to get my strength back but I don't seem to be getting any stronger. I never thought about Arimdex being the problem.
Linda

New Flower
Posts: 3944
Joined: Aug 2009

Thank you for sharing your good news. Wishing you a continuos improvement. Please make sure you see your gynecologist every 6 months for regular check up.
Hugs

Kristin N's picture
Kristin N
Posts: 1969
Joined: Mar 2009

Great to know that you're doing so much better on tamox.  Keep us updated and good luck!

mom62
Posts: 600
Joined: Mar 2004

Hi,

I've been on both, now on Arimidex. I didn't have any problems with either but I have an iron clad stomach. I hope the switch works for you. God Bless. Positivity.

Terry

Frankie Shannon
Posts: 457
Joined: Oct 2011

I have been on Tamoxifen for a year and a half now and the only side affect is hot flashes i have never had a hysterectomy so i have to be tested every year for uterine cancer as that is also a side affect but not always my Dr. said in her 17 years of practice she never had a patient get it.Weight gain is also one i gained 17lbs but have stabilized now, its all in the hips and stomach too bad it didn't go in to my chest as i had a bilateral mastectomy lol.Hope this helps and the best to you as remember we are all different and react differently to meds.Frankie

SIROD's picture
SIROD
Posts: 2121
Joined: Jun 2010

Hi Frankie,

Would it not be wonderful if weight gain would go to the area that could use it. I'm all for it!

Best,

Doris

Miss Rettau's picture
Miss Rettau
Posts: 4
Joined: Dec 2011

Hi Minka. I started taking tamoxifen 2 months ago when I started having severe pain in both of my legs (mostly the calves). My onco. took me off of it 2 weeks ago and I am still having severe pain in my legs. The hot flashes is bad also. I don't know what she is going to put me on now, but I am so tires of being in pain. I hope that the tamoxifen works out for you.
Henrietta

sdukowitz
Posts: 250
Joined: Nov 2011

I have only been on tamoxifin for one month now . . .I am 55, just finished radiation in Dec. .. .so far the only thing I have noticed in increased hot flashes and I carry a hankie thing to wipe my face down if it gets too bad, but so far I have been back to sub. teaching and handling it okay . . .I do notice if I walk or do some type of exercise each day, especially swimming, I get less hot flashes during the day and seem to function better and not think about it . . .

I think you notice every little symptom after starting a new plan of treatment . . . I am supposed to take it for five years, so far, not too bad . . .hang in there, it is a heck of alot better to think of it as fighting the cancer beast recurrence . . . sue D.

cybernonnie
Posts: 2
Joined: Jan 2013

I have been on this for a week and some days and yesterday, I had a some swelling in my face.  took benedyrl and called doc.  Didn't take it yesterday.  and so now I wait to see if I stay on this or they try the other med.  Did anyone have a rash or swelling on the Arimidex?

cybernonnie

Lynn Smith
Posts: 1265
Joined: Mar 2011

I've been on it for 3 years Dec 2009(In another post I think I said 2 1/2 years) Hard keeping track of time and my heads been spinning the last few months.I think memory loss is one side effect. I Don't have much of a appetite. Things don't taste the same but I'm getting older(65).  When I read  the side effects I contemplated taking it.I think my doctor gave me the prescript about 2 months before I got the nerve. I worried about   blood clots.That was a big worry.I have varicose veins but no  problem with any clots. I had a hysterectomy which made it easier for me to take since tamox can cause female problems(uterine cancer for one). I'm glad I have only 2 years to go but now I read where there's another drug after tamox.Maybe that all depends on the dx of each person's cancer. My friend took tamox 5 years and anoither drug for 5 years.She wanted more to beat this beast but doctor told her there's nothing .She's a 18 year survivor.

My sister take Armidex.First she thought her cough was a side effext but it turned out to be a lingering cold.

I hope the tamoxifin is something you can take. I know when you read the side effect of ALL drugs it's a BIG worry.

Lynn Smith

robang13's picture
robang13
Posts: 333
Joined: Apr 2011

Minka, hopefully you will do better on tamoxifen than I am. I am exhausted constantly. Making my bed is a chore. The bone pain isn't too bad. It's tolerable. My taste buds have changed also. It's almost as if I am pregnant again; the smell of meat and eggs makes me gag. I can only eat carbs and fruit and veggies w/o getting nausious. I have gained almost 30lbs. I know the carbs added to that also but I cannot starve. It makes you wonder why some have NO reaction to it at all while others have all the side effects? The hot flashes where horrid in the beginning so I was put on Effexor. That helped some but I am still a hot mess : ) Told hubby we can now move to Alaska and I won't be cold! My aunt has been on both and the Arimidex was worse for her. I guess we don't have much choice in the matter so I grin and bare it! At times I want to just stop all meds and see if I feel "normal" again, then my family yells at me, so I stay on them. Good luck in your journey. Hopefully it will be better than mine~

 

Angela

VickiSam's picture
VickiSam
Posts: 8226
Joined: Aug 2009

Gentle hugs -- dear Sister in PINK.  I HOPE .. you find relief for your ongoing hot flashes, and side efforts.

Vicki Sam

VickiSam's picture
VickiSam
Posts: 8226
Joined: Aug 2009

sorry, for the double post.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network